Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
129 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What does swelling in the ankles and hands indicate?

I am concerned about taking Bumetanide, I do need a diuretic and this was prescribed about 5 months ago, I was taking spironolactone twice a day and that was fine, however, the doctor said my potassium level was too high so he changed my prescription to Bumetanide and since I have been taking, I notice swelling in my ankles and hands and arms. I did mention to the doctor but he did not change my prescription. My blood pressure has gone up today the highest reading so far was 177/108 pulse rate of 81 which has me concerned. I do have a pacemaker and just had a new one implanted Dec. 17th, 2017, they have it set at 80, could this affect my blood pressure? Any help would be appreciated. Should I call my doctor? Thank you.
Fri, 27 Apr 2018
Report Abuse
General & Family Physician 's  Response
Hello and Welcome to ‘Ask A Doctor’ service.
I have reviewed your query and here is my advice.

If your standard diuretic is not effective anymore it would be wise to consult your physician and change the medication, he can check your blood potassium levels and see if alternative diuretic can be prescribed.

My other suggestion is to inquire about other antihypertensive drugs because a blood pressure reading of 177/108 is a case of uncontrolled blood pressure and is very harmful to health (signs of this include the swelling you mentioned, any headache, blurring of vision, dizziness, fainting, bleeding stroke risk, etc.)

This coupled with a history of heart disease puts you at risk, so my recommendation is that you evaluate it immediately.

I hope you found this helpful, Stay Healthy!

Yours truly,
Dr. Ankit Gopinath
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My problem is that only my systalic number is high. My doctor has me on losartan hctz 12.5 mg, amlodipine 2.5 mg and clonidine .1 nmg. The problem...